Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jul 17, 2009, 11:21 AM EDT for 5 counties in Virginia. It was in force for 39 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2009, 11:21 AM EDT (15:21 UTC)
- Expired
- Jul 17, 2009, 12:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Appomattox County, VA, Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 11:25 AM EDT | TSTM WND DMG | 2 W Brookneal, VA | A MICROBURST BROUGHT DOWN TREES NEAR THE INTERSECTION OF EPSONS ROAD, AND MCIVER FERRY ROAD. TWO HOMES SUSTAINED DAMAGE BY FALLEN TREES. THREE SHEDS WERE ALSO DESTROYED. |
| Jul 17, 11:25 AM EDT | TORNADO | 2 Wnw Brookneal, VA | A BRIEF TOUCHDOWN OF AN EF0 TORNADO OCCURRED NORTH OF EPSONS ROAD. IT DOWNED AND SNAPPED MAINLY SOFTWOOD TREES. THE TORNADO WAS ON THE GROUND FOR 75 YARDS. |
| Jul 17, 11:28 AM EDT | TSTM WND DMG | 4 Nnw Brookneal, VA | NUMEROUS TREES AND POWER LINES DOWN ACROSS SOUTHERN CAMPBELL COUNTY. TREES DOWN ON STRUCUTRES ON JENNINGS ROAD...CHARLOTTE STREET...AND LEWIS FORD ROAD. MOST WIDESPREAD DAMAGE NEAR NARUNA. |
| Jul 17, 11:30 AM EDT | TSTM WND DMG | 3 W Nathalie, VA | TREES DOWN IN VOLENS |
| Jul 17, 11:30 AM EDT | TSTM WND DMG | 5 Wsw Brookneal, VA | SEVERAL LARGE TREE BRANCHES DOWN |
| Jul 17, 11:35 AM EDT | TSTM WND DMG | Brookneal, VA | NUMEROUS TREES DOWN AND A TREE DOWN ON A MOBILE HOME |
| Jul 17, 12:00 PM EDT | TSTM WND DMG | Charlotte Court House, VA | TREES DOWN ACROSS THE AREA. |
| Jul 17, 12:00 PM EDT | TSTM WND DMG | Madisonville, VA | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:29 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRNK 171521
TORRNK
VAC011-031-037-083-143-171600-
/O.NEW.KRNK.TO.W.0018.090717T1521Z-090717T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL NOON EDT.
* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LONG
ISLAND...OR 6 MILES WEST OF BROOKNEAL...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LONG ISLAND...
BROOKNEAL...
HAT CREEK...
WREN...
PHENIX...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.
&&
LAT...LON 3692 7850 3684 7917 3720 7928 3734 7873
3724 7868 3722 7868 3721 7868 3720 7865
TIME...MOT...LOC 1521Z 256DEG 22KT 3707 7907
$$
PC3 follow-up statements
000
WWUS51 KRNK 171533
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EDT FRI JUL 17 2009
VAC011-031-037-083-143-171600-
/O.CON.KRNK.TO.W.0018.000000T0000Z-090717T1600Z/
HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-PITTSYLVANIA VA-
1133 AM EDT FRI JUL 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
NORTHEASTERN PITTSYLVANIA...SOUTHERN APPOMATTOX...SOUTHERN
CAMPBELL...CHARLOTTE AND NORTHERN HALIFAX COUNTIES...
AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BROOKNEAL...MOVING
EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
HAT CREEK...
WREN...
PHENIX...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
&&
LAT...LON 3692 7850 3684 7917 3720 7928 3734 7873
3724 7868 3722 7868 3721 7868 3720 7865
TIME...MOT...LOC 1534Z 256DEG 22KT 3709 7898
$$
PC000
WWUS51 KRNK 171547
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 AM EDT FRI JUL 17 2009
VAC143-171557-
/O.CAN.KRNK.TO.W.0018.000000T0000Z-090717T1600Z/
PITTSYLVANIA VA-
1147 AM EDT FRI JUL 17 2009
...THE TORNADO WARNING FOR NORTHEASTERN PITTSYLVANIA COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3692 7850 3686 7903 3724 7913 3734 7873
3724 7868 3721 7868 3720 7865
TIME...MOT...LOC 1547Z 256DEG 22KT 3711 7889
$$
VAC011-031-037-083-171600-
/O.CON.KRNK.TO.W.0018.000000T0000Z-090717T1600Z/
HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
1147 AM EDT FRI JUL 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR SOUTHERN
APPOMATTOX...SOUTHEASTERN CAMPBELL...CHARLOTTE AND NORTHERN HALIFAX
COUNTIES...
AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HAT CREEK...OR 6
MILES NORTHEAST OF BROOKNEAL...MOVING EAST AT 25 MPH. THE STORM HAS
WEAKENED SOMEWHAT BUT IT REMAINS A DANGEROUS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3692 7850 3686 7903 3724 7913 3734 7873
3724 7868 3721 7868 3720 7865
TIME...MOT...LOC 1547Z 256DEG 22KT 3711 7889
$$
PC000
WWUS51 KRNK 171559
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT FRI JUL 17 2009
VAC011-031-037-083-171609-
/O.EXP.KRNK.TO.W.0018.000000T0000Z-090717T1600Z/
HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
1159 AM EDT FRI JUL 17 2009
...THE TORNADO WARNING FOR SOUTHERN APPOMATTOX...SOUTHEASTERN
CAMPBELL...CHARLOTTE AND NORTHERN HALIFAX COUNTIES EXPIRES AT NOON
EDT...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MUCH OF THIS
AREA.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3692 7850 3686 7903 3724 7913 3734 7873
3724 7868 3721 7868 3720 7865
TIME...MOT...LOC 1559Z 256DEG 22KT 3713 7880
$$
PCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 17, 10:33 AM EDT, 48 minutes earlier.
Area forecast discussion, Jul 17, 10:33 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1033 AM EDT FRI JUL 17 2009 .SYNOPSIS... A COLD FRONT WITH AN ASSOCIATED AREA OF LOW PRESSURE WILL SLIDE SOUTHEAST THROUGH THE REGION LATER THIS AFTERNOON BEFORE STALLING ALONG THE COAST INTO SUNDAY. COOLER HIGH PRESSURE SHOULD WORK INTO THE AREA BEHIND THE FRONT OVER THE WEEKEND. MOISTURE ALONG THE COAST WILL BEGIN TO RETURN INLAND EARLY NEXT WEEK AS STRONG HIGH PRESSURE OFFSHORE STARTS TO SHIFT WESTWARD. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM POTENTIAL INCREASING IN THE EAST. SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 5PM. PREVIOUS FORECAST...NOT A LOT OF CHANGE IN THE GOING FORECAST INTO TONIGHT AS THE UPPER TROF TO THE WEST AMPLIFIES PUSHING THE ASSOCIATED COLD FRONT THRU THE AREA BY TONIGHT. LOOKS LIKE THE MAIN QUESTION THIS AFTERNOON WITH THE DEGREE OF INSTABILITY SINCE STARTING OUT WITH A LOT OF MID DECK...WHILE IR PICS INDICATE CLOUDS WITH THE FRONT NOT TOO FAR AWAY AS WELL. LATEST MODELS A BIT WEAKER AND FARTHER EAST WITH WAVE ALONG THE FRONT LATER ON AS WILL HAVE ONE S/W EXITING NORTH THIS MORNING AND A COUPLE OTHERS DIGGING TOWARD THE AREA BY AFTERNOON. APPEARS COMBO OF THESE FEATURES ALONG WITH INCREASING JET ALOFT AND RH TRANSPORT ENOUGH TO STILL WARRANT DECENT CONVECTIVE COVERAGE TODAY DESPITE MORE LOW LEVEL WESTERLY FLOW THAN EARLIER THOUGHT. IN ADDITION MOST GUIDANCE INCLUDING THE LOCAL WRF HAS BEEN OVERDONE WITH SHRA ALONG THE MOUNTAINS EARLY THIS MORNING...AND NOW HAVE THE BEST UPPER DIFFLUENCE SWINGING FARTHER NORTH OVER THE 85H THETA-E AXIS. THEREFORE THINK COVERAGE WILL BE LESS OVER THE WEST THIS MORNING...WITH DYNAMICS LEADING TO SHRA ALONG THE BLUE RIDGE BY MIDDAY...THEN QUICKLY SHIFTING EAST TO THE PIEDMONT LEE TROF THIS AFTERNOON. SINCE THE EASTERN AREAS LOOK TO HAVE THE BETTER INSTABILITY AND SHEAR WILL SPEED UP LIKELY POPS THERE THIS AFTERNOON AND DRY SLOT THINGS OVER THE WEST A BIT SOONER. GIVEN THE ENTIRE CWA IN A SLIGHT RISK OF SVR PER SWODY1 WILL BEEF UP IN THE HWO ESPCLY GIVEN THE LATEST LOCAL WRF QUITE BULLISH NATURE IN REGARDS TO STRONGER STORMS ACROSS THE EAST THIS AFTERNOON. OTRW LOWERED HIGHS SOME GIVEN THE CLOUDY ONSET AND QUICKER ARRIVAL OF SHRA/TSRA THIS AFTERNOON. FRONT EXITS A BIT FASTER THIS EVENING WITH ANY LINGERING POPS SHUTTING OFF AFTER MIDNIGHT EXCEPT POSSIBLY THE NW WHERE A FEW UPSLOPE SHRA MAY HANG ON. EXPECT DRY SLOT AND DOWNSLOPING TO EVEN BRING SOME CLEARING LATE TONIGHT OUTSIDE THE FAR WEST AS SURGE OF 85H COOL/DRY ADVECTION WORKS OFF THE BLUE RIDGE BY MORNING. THUS BUMPED LOWS DOWN A FEW DEGREES IN MOST SPOTS FOR THE OVERNIGHT. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... THE PERSISTENT EASTERN TROUGH THIS SPRING/SUMMER HAS PRODUCED A SIMILAR STRING OF EVENTS THE PAST COUPLE MONTHS ACROSS THE CWA...WHICH WILL PLAY OUT THROUGH THE SHORT TERM. FIRST...DEEP TROUGH SLOWLY WEAKENS AS THE MAIN CLOSED H5 LOW LEAVES THE GREAT LAKES...WITH SURFACE LOW ALSO MOVING INTO THE CANADIAN MARITIMES. FRIDAYS PRECIP LEAVES LLVL MOISTURE WHICH IS CONVERTED INTO A STRATOCU FIELD UNDERNEATH A STRONG INVERSION AFTER THE COLD FRONT HAS PASSED ON SATURDAY. CLDS HANGING ACROSS THE GREENBRIER VALLEY MOST OF SATURDAY MAY KEEP THEM PINNED BELOW 70F FOR HIGHS. EXPECTING CLDS TO BUBBLE UP IN THE DESTRUCTIVE SUNSHINE ELSEWHERE SATURDAY MORNING AIDED BY ANOTHER SHRTWV ARRIVING SAT PM. THIS SHOULD ALLOW SOME OF THE CLOUDINESS TO EXPAND EAST OF THE BLUE RIDGE. THERE MAY BE ENOUGH INSTABILITY FOR A FEW SHOWERS THROUGH MAINLY SE WEST VA AND EXTREME WESTERN VA. AS UPPER HIGHS ALONG THE WESTERN/EASTERN PERIPHERY OF THE TROUGH TRY TO PINCH OFF ITS SOUTHERN HALF...THE RESULTING SURFACE HIGH ALONG THE NEW ENGLAND COAST PRODUCES DEEP SE TO E FLOW BY EARLY NEXT WEEK. GOOD CONVERGENCE DEVELOPS ALONG THE APP/BLUE RIDGE MTNS AS THE UPPER HIGH ACROSS THE SW CONUS TRIES TO EXPAND EAST. THUS...DID INC POPS ON MONDAY AND REDUCE MAX T. && .LONG TERM /TUESDAY THROUGH THURSDAY/... WARMER TEMPS HEADING INTO THE MIDDLE/END OF NEXT WEEK AS THE UPPER RIDGE RETROGRADES WESTWARD. OVERALL...WILL BECOME INCREASINGLY WARM AND HUMID NEXT WEEK. THE BETTER CHC OF SHOWERS/TSTMS THRU WED WILL BE ALONG AND EAST OF THE BLUE RIDGE WITH THE LOW LEVEL EAST TO SOUTHEAST FLOW. BY THURSDAY...WITH THE UPPER RIDGE BUILDING INTO THE AREA...THE BETTER CHC FOR SHOWERS/TSTMS SHOULD SHIFT MORE TO THE MTNS. HAVE STAYED CLOSE TO HPC GUIDANCE FOR TEMPS. HIGHS WILL GRADUALLY WARM TO NEAR NORMAL BY THURSDAY. IT WILL BE HUMID THOUGH...AND WITH THE HIGH DEWPOINTS...OVERNIGHT LOWS WILL BE ON THE WARM SIDE. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... WIDESPREAD SHRA/TSRA WILL CONTINUE OVER THE WESTERN SITES THIS MORNING WITH MVFR/IFR IN RAIN AND LOWER CIGS THRU AT LEAST MID MORNING AT KBLF/KLWB. SOME OF THIS MAY SPREAD EAST TOWARD ROA BEFORE WEAKENING SO WILL INCLUDE A SHRA MENTION THERE THIS MORNING. EXPECT EASTERN SITES TO REMAIN MAINLY VFR UNTIL MIDDAY WITH A BRIEF PERIOD OF MVFR IN FOG IN SPOTS THRU 14Z. WITH A SURFACE FRONT MOVING INTO THE AREA THIS AFTERNOON...EXPECT SHOWERS AND STORMS TO BECOME WIDESPREAD AGAIN. DEEPER CONVECTION IS LIKELY DURING THE AFTERNOON WITH SCATTERED THUNDERSTORMS. THESE STORMS WILL BE ASSOCIATED WITH TURBULENCE AND MVFR RESTRICTIONS ARE POSSIBLE UNTIL SHOWERS EXIT THE REGION SATURDAY NIGHT. SINCE DEGREE OF COVERAGE OUT EAST A LITTLE TRICKY THIS AFTERNOON WILL ONLY INCLUDE PREVAILING MVFR OVER THE WEST IN CONVECTION AND CONTINUE THE VCTS/CB MENTION IN THE EAST. DRIER AIR WILL FOLLOW THE FRONT LATER TONIGHT THRU SUNDAY BRINGING A RETURN TO VFR CONDITIONS EXCEPT ACROSS THE NW MOUNTAINS AND ACROSS THE FAR EASTERN SITES WHERE MVFR CEILINGS MAY LINGER OVERNIGHT INTO SAT. LOWER CLOUDS AND SHOWERS COULD RETURN AGAIN FOR EARLY IN THE WEEK ESPCLY ACROSS THE EASTERN SITES AS MOISTURE BACKS INLAND FROM THE RESIDUAL FRONT ALONG THE COAST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH/RCS SHORT TERM...KM LONG TERM...JJ AVIATION...JH/PM/RCS
Hazardous weather outlook, Jul 17, 10:38 AM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1038 AM EDT FRI JUL 17 2009 NCZ004>006-VAZ035-043>047-058-059-181445- STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1038 AM EDT FRI JUL 17 2009 ...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY THIS EVENING ALONG A COLD FRONT DROPPING SOUTHEAST INTO THE AREA. VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES THIS AFTERNOON. NCZ001>003-018>020-VAZ007-009>020-022>024-032>034-WVZ042>045-181445- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-MERCER-SUMMERS-MONROE-GREENBRIER- 1038 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF STRONG THUNDERSTORMS...CONTAINING GUSTY WINDS WILL BE POSSIBLE THROUGH THIS AFTERNOON ALONG A COLD FRONT DROPPING SOUTHEAST INTO THE AREA. VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 17, 10:57 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM TSTM WND DMG 7 S MONETA 37.08N 79.63W
07/17/2009 FRANKLIN VA EMERGENCY MNGR
TREES BLOWN DOWN RT 122 BETWEEN HARMONY SCHOOL RD AND
HARDY RD
&&
DOCLocal storm report, Jul 17, 10:59 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 AM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 2 S BOONES MILL 37.08N 79.95W
07/17/2009 FRANKLIN VA PUBLIC
LARGE TREE BLOWN DOWN LEANING OAK RD AND GREEN LEVEL RD
&&
DOCLocal storm report, Jul 17, 11:04 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG 7 SW MONETA 37.11N 79.72W
07/17/2009 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN AT BROOKS MILL ROAD AND SCRUGGS ROAD.
&&
HYSELLLocal storm report, Jul 17, 11:07 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG 6 S MONETA 37.10N 79.63W
07/17/2009 FRANKLIN VA EMERGENCY MNGR
TREES DOWN BROOKS MILL RD AND SCRUGGS RD
&&
DOCLocal storm report, Jul 17, 11:11 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM TSTM WND DMG 2 N PITTSVILLE 37.02N 79.47W
07/17/2009 BEDFORD VA TRAINED SPOTTER
TWO TREES BLOWN DOWN
&&
DOCLocal storm report, Jul 17, 11:16 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 AM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM TSTM WND DMG 1 NE HURT 37.09N 79.27W
07/17/2009 PITTSYLVANIA VA LAW ENFORCEMENT
TREES BLOWN DOWN ON PROSPECT RD
1102 AM TSTM WND DMG HURT 37.08N 79.28W
07/17/2009 PITTSYLVANIA VA PUBLIC
TELEPHONE POLE BLOWN DOWN
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:31 AM EDT | Special Weather Statement | RNK | Wythe | 59 min |
| Jul 17, 7:33 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Pulaski, Wythe, City of Galax | 57 min |
| Jul 17, 8:28 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 62 min |
| Jul 17, 9:42 AM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more | 63 min |
| Jul 17, 10:03 AM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 57 min |
| Jul 17, 10:34 AM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania | 56 min |
| Jul 17, 11:30 AM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 3 hr |
| Jul 17, 11:49 AM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 56 min |
| Jul 17, 11:58 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax | 62 min |
| Jul 17, 12:27 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 39 min |
| Jul 17, 2:39 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 66 min |
| Jul 17, 4:01 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 29 min |
| Jul 17, 4:15 PM EDT | Special Weather Statement | RNK | City of Roanoke | 30 min |
| Jul 17, 4:33 PM EDT | Special Weather Statement | RNK | Floyd, Franklin | 57 min |
| Jul 17, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 61 min |
| Jul 17, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Charlotte, Halifax, Pittsylvania | 90 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.